(844) 274-8497



Quickly Treating Overdose in Northern California


An overdose occurs when someone has consumed too much of any substance — accidentally or on purpose. Taking a too-high amount of an illegal substance, prescription, or over-the-counter medication, is considered a drug overdose. An alcohol overdose is the consumption of too much alcohol, and can lead to alcohol poisoning.

Overdoses can be mild. However, in many cases, they can be severe and potentially life-threatening. Accidental overdoses are the leading cause of death for Americans between the ages of 35 and 54. An overdose of any substance should be evaluated by a medical professional. 

If you suspect that someone around you is experiencing an overdose in Northern California, call 911 or seek emergency services at a Dignity Health North State emergency room. Our ER doctors and staff are equipped to handle overdose with personal care. Use our InQuicker tool to select your estimated arrival time to your nearest ER.

 

Know the Symptoms of an Overdose

Specific signs of an overdose depend on the type of substance and the amount consumed. Mild symptoms can include slurred speech, drowsiness, and unsteadiness. 

More severe symptoms include: 

  • Breathing problems
  • Vomiting 
  • Hallucinations 
  • Delusions
  • Seizures
  • Tremors
  • Unconsciousness

If you are unsure if the symptoms you are experiencing or observing are related to an overdose, be cautious and seek evaluation by a medical professional. 

 

Diagnosing Overdose Causes at Dignity Health North State

The following risk factors increase the chances of an overdose: 

  • Combining drugs and alcohol, or mixing different kinds of drugs
  • Heavy drug use over a short period of time
  • Injection drug use
  • Mental health issues, such as depression
  • Previous history of drug or alcohol overdose
  • Using drugs or alcohol while alone
  • Poor health

 

What to Do in Case of an Overdose

Treatment options depend on the specific substances that was taken. Call 911 for medical help immediately if you suspect an overdose. 

Do not risk your safety if the person experiencing symptoms of an overdose is aggressive or out of control. However, there are a few things you can do while you wait for medical help to arrive, including: 

  • Reassure and comfort the person. Stay with (or near) them until help arrives.
  • Try to find out what substance the person took. Check any visible containers, equipment, or even vomit for clues.
  • Keep the person from taking any more of the substance.
  • Check for breathing and a pulse if the person is unconscious. Start CPR if necessary. If emergency first aid is not necessary, lay the person on his or her side and cover with a blanket (or whatever is available) for warmth. Stay until medical help arrives. 

Are you prepared to take life-saving measures in a medical emergency? To learn how to perform CPR, register for a Dignity Health North State basic life support class by calling 888.628.1948.

Dignity Health North State is here for you and your family in unexpected emergencies, like an accidental overdose, in Mt. Shasta, Red Bluff, and Redding, CA.